This week the learning disability blogging crowd are putting on Seven Days of Action, with a blog featuring seven stories of young people who have spent time trapped in the ATU (Assessment and Treatment Unit) system, one of whom (Thomas Rawnsley) has died. Eden Norris’s story is featured today; he is 24 and has spent seven years in two separate units after being admitted voluntarily, which was expected only to be for a short time. He is from west London and is currently being held in a unit in rural Norfolk. His story was featured on BBC News last Friday. The full list of stories is to be found here. Eden’s story has a feature which occurs time and again with so many people who have fallen under the ‘care’ of the ATU system: the long-term use of anti-psychotics as sedatives, leading to massive weight gain and other health problems.
I follow a YouTube channel run by Tamera Weeks, the mother of a young woman named Micah who has cerebral palsy and, it appears, a learning disability. They live in Nebraska. She is able to steer her powered wheelchair by herself, but has limited communication; she can say a few words, not very clearly, and indicate choices, but has shown no interest in learning to use a communication device. Her mother’s videos feature explanations of her family life, her care, the nurses and care assistants who come in, and Micah doing her various activities and Tamera talking to her and, usually, Micah laughing. Recently, Tamera explained that Micah had had outbursts in which she became uncontrollably upset and had to go into another room to calm down. These often happened when her two younger brothers, aged 14 and 16, entered the room and appeared unprovoked. She posted another video in which she said Micah had become excessively clingy to one particular member of staff at her day centre, as a result of which the management were considering moving either Micah or the staff member as she could not do her other duties. This followed the departure in quick succession of several other long-standing member of staff including the man who drove the bus she rode on.
Tamera asked her YouTube viewers for help and many people made suggestions. I suggested that her reaction to her younger brothers could be that she wasn’t used to having men around as mostly women feature in the videos (actually, she had two other younger brothers), or that men at her day activities could have been harassing her (it turned out that wasn’t the case). I also suggested that the brothers had just turned from boys into men (or were in the process) and thus were less familiar to Micah than others, and perhaps interacted with her very differently from most other people she knew. As for the behaviour at the day centre, perhaps the staff member she was clinging to could do some of her administrative duties elsewhere, or before she made her presence known to Micah, so that she would not be distressed by her going away. I also told her that Micah’s behaviour is the only way she can communicate her distress because of her limited communication. Although she doesn’t have autism, she has some learning impairment, but also has no control over who comes into or goes out of her life, and the sudden departure of four familiar faces must make her feel very insecure.
A couple of weeks ago Micah saw a neurologist, who suggested among other things putting her on risperidone, an anti-psychotic. There is no suggestion that Micah is experiencing psychosis, but it’s commonly used on people with learning disabilities as a sedative, to control difficult behaviour. Luckily Tamera refused, but it seems it was not explained that an anti-psychotic could have dangerous side effects, including enormous weight gain, a significant health impact in itself but which in some cases has also led to liver damage, as had happened to the son of “someone I know” (Mark Neary) and it was only relieved by weaning him off the anti-psychotics he’d been put on while detained against his will in 2010. Micah uses a wheelchair for nearly all her mobility; she cannot walk unaided. Getting any weight off would be that much more difficult for her than it was for Steven Neary.
I was appalled that this neurologist, having been presented this problem for the first time, suggested anti-psychotics. Again, here is a young woman with both a physical impairment and a learning disability, who cannot care for herself, who cannot control who comes into her life and who goes out, and who cannot communicate adequately in words, who is faced with a sudden change in her circumstances and with behaviours from others, even though they may not mean it, which cause her repeated annoyance. Drugs should not be the first thing anyone thinks of when trying to help someone in that situation. Rather, they should work to address the situations that were causing the distress first, which is what Tamera is trying to do with both her family and the day centre management. But if Micah wasn’t living at home with her family but in a ‘home’, the management might not have been able (or willing) to put her needs first and might have gone for the drugs as it’s easier than changing their own and others’ behaviour (or just waiting out a temporary blip caused by a change in her circumstances that she doesn’t understand).
It’s the experience of the parents and relatives of people with learning disabilities caught in the British psychiatric system that psychiatrists are too quick to prescribe this sort of medication to control behaviour. The effect is young people putting on enormous amounts of weight, becoming lethargic and, as noted in the piece on Eden Norris, becoming unable to express themselves properly. As my friend Kara Chrome put it, “if you’re a hammer, everything else looks like a nail”. When the cause of their challenging behaviour was not psychosis or other organic mental imbalance but uncertainty about their future, a sudden change of circumstances such as confinement, new unfamiliar rules, housemates and staff that are difficult to get on with and don’t respect their privacy, the solution might be to change these things — for the staff to modify their behaviour, to ensure that the person can go home or to a more suitable setting as soon as possible — rather than put them on drugs that will cost that person their long-term health.
Possibly Related Posts:
- High-tech barbarism
- Transforming care? More like history repeating itself
- Bawa-Garba supporters must stop attacking parents
- Review: Dispatches, “Inside the Priory”
- One lesson from Richard Handley’s inquest